Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 253, NWS Dodge City, KS

July 31, 2019Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 31, 2019, 7:20 PM CDT for Rush County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2019, 7:20 PM CDT (00:20 UTC)
Expired
Jul 31, 2019, 8:15 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rush County, KS

The radar

The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:28 PM CDTTSTM WND GST 60La Crosse, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
3327 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

527 
WUUS53 KDDC 010020
SVRDDC
KSC165-010115-
/O.NEW.KDDC.SV.W.0253.190801T0020Z-190801T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
720 PM CDT Wed Jul 31 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Rush County in central Kansas...

* Until 815 PM CDT.

* At 720 PM CDT, a severe thunderstorm was located near La Crosse,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  La Crosse, Otis, Bison, Rush Center, Timken, Nekoma, Hargrave and
  Shaffer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3835 9903 3835 9914 3837 9949 3861 9949
      3866 9903
TIME...MOT...LOC 0020Z 275DEG 21KT 3851 9937 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
2 follow-up statements
592 
WWUS53 KDDC 010035
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
735 PM CDT Wed Jul 31 2019

KSC165-010115-
/O.CON.KDDC.SV.W.0253.000000T0000Z-190801T0115Z/
Rush KS-
735 PM CDT Wed Jul 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR RUSH COUNTY...

At 733 PM CDT, a severe thunderstorm was located near La Crosse,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Law enforcement. At 728 PM, estimated 60 mph winds were 
         reported in La Crosse.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
La Crosse, Otis, Bison, Rush Center, Timken, Nekoma, Hargrave and
Shaffer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3835 9903 3835 9914 3837 9949 3861 9949
      3866 9903
TIME...MOT...LOC 0033Z 275DEG 21KT 3850 9927 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
161 
WWUS53 KDDC 010106
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
806 PM CDT Wed Jul 31 2019

KSC165-010116-
/O.EXP.KDDC.SV.W.0253.000000T0000Z-190801T0115Z/
Rush KS-
806 PM CDT Wed Jul 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR RUSH COUNTY WILL EXPIRE AT 815
PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3835 9903 3835 9914 3837 9949 3861 9949
      3866 9903
TIME...MOT...LOC 0106Z 275DEG 21KT 3848 9904 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:03 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 31, 6:03 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
603 PM CDT Wed Jul 31 2019

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Thursday)
Issued at 202 PM CDT Wed Jul 31 2019

Very weak cyclogenesis will be developing are area of enhanced
surface convergence across southwest and central Kansas late this
afternoon through the overnight. The CAMs have been showing for
many runs now isolated to scattered convection within this low
pressure area as early as 21 UTC, initiating in far southwest
Kansas and expanding into the I-70 corridor around Hays and
Wakeeney by around 7 or 8 pm. Deep layer shear is generally weak
as the upper ridge has dominated the area for days, however steep
mid level lapse rates will promote deep updrafts and a threat for
perhaps a marginally severe wind gust and locally heavy rain and
lightning continuing through the late evening hours far beyond
sunset. Beyond the convective threat through the late evening, the
lows tonight should be very warm in the mid 70s across the
central Kansas counties, and not as warm out in the higher
elevation counties near the Colorado line.

.LONG TERM...(Thursday night through Wednesday)
Issued at 221 PM CDT Wed Jul 31 2019

A cold front on Friday may be the focus for a few thunderstorms,
again weakly sheared, so severe threat should be minimal. Light
easterly upslope will develop after the frontal passage, with a
number of days to follow with continued persistent upper ridging
across the southern Rockies and central/southern High Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 602 PM CDT Wed Jul 31 2019

A few isolated thunderstorms will drift slowly eastward across
west central into central Kansas through late this evening,
potentially affecting KHYS. Otherwise, VFR conditions will
prevail in the vicinity of all TAF sites through early Thursday
afternoon. South-southwest winds 10 to 20kt will persist through
early Thursday as a surface low remains anchored in extreme
southeast Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  74 102  73  94 /  20   0  10   0
GCK  72 101  69  92 /  40   0  10  10
EHA  71 100  69  93 /  10   0  10  20
LBL  71 101  72  93 /  10   0  10  10
HYS  72  96  71  89 /  40   0  20  10
P28  74 103  75  97 /  10   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
500 AM CDT Wed Jul 31 2019

KSZ030-031-043>046-061>066-074>081-084>090-011000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
500 AM CDT Wed Jul 31 2019 /400 AM MDT Wed Jul 31 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Hot daytime temperatures could lead to heat indices approaching
105 degrees over parts of central and south central Kansas this
afternoon.

Isolated to widely scattered thunderstorms will be possible over
west central and southwest Kansas later this afternoon and
evening. A few of the storms could produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 31, 6:02 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
602 PM CDT Wed Jul 31 2019

KSZ045-312345-
Ness KS-
602 PM CDT Wed Jul 31 2019

...SPECIAL WEATHER STATEMENT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Arnold, moving east at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ness City, Bazine, Ransom, Utica, Brownell, Beeler and Arnold.

LAT...LON 3840 9962 3842 10024 3869 10023 3870 9977
      3869 9961
TIME...MOT...LOC 2301Z 264DEG 19KT 3854 10008

JJOHNSON
Local storm report, Jul 31, 6:39 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 SSW RANSOM            38.58N 99.96W
07/31/2019  E1.00 INCH       NESS               KS   LAW ENFORCEMENT

            ALSO REPORTS OF MICROBURST WINDS.

&&

GT
Special weather statement, Jul 31, 6:44 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
644 PM CDT Wed Jul 31 2019

KSZ030-045-010030-
Trego KS-Ness KS-
644 PM CDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NESS AND
SOUTHWESTERN TREGO COUNTIES UNTIL 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arnold. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Ness
and southwestern Trego Counties.

LAT...LON 3865 10012 3882 10006 3882 9978 3877 9972
TIME...MOT...LOC 2344Z 283DEG 3KT 3873 10001

JJOHNSON
Special weather statement, Jul 31, 6:53 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
653 PM CDT Wed Jul 31 2019

KSZ045-046-010030-
Rush KS-Ness KS-
653 PM CDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...RUSH AND
SOUTHERN ELLIS COUNTIES UNTIL 730 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm near
McCracken, moving east at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
La Crosse, Otis, Bison, McCracken, Rush Center, Liebenthal, Timken,
Alexander, Loretta, Nekoma, Hargrave, Shaffer and Pfeifer.

LAT...LON 3839 9903 3836 9903 3837 9962 3869 9962
      3870 9912 3870 9904
TIME...MOT...LOC 2353Z 268DEG 25KT 3853 9960

JJOHNSON
Special weather statement, Jul 31, 7:05 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
705 PM CDT Wed Jul 31 2019

KSZ063-077-010045-
Gray-Finney-
705 PM CDT Wed Jul 31 2019

...A SHOWER WILL AFFECT CENTRAL FINNEY AND NORTHWESTERN GRAY
COUNTIES...

At 703 PM CDT, a weakening shower was located near Pierceville,
moving east at 20 mph.

Wind gusts of 50 to 55 mph are possible with this shower due to
possible microbursts.

Locations impacted include...
Pierceville, Ingalls, Charleston and Kalvesta.

LAT...LON 3786 10077 3808 10069 3809 10024 3763 10050
TIME...MOT...LOC 0003Z 287DEG 18KT 3794 10065

JJOHNSON
Special weather statement, Jul 31, 7:14 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
714 PM CDT Wed Jul 31 2019

KSZ030-031-045-046-010100-
Rush KS-Trego KS-Ellis KS-Ness KS-
714 PM CDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NESS...SOUTHEASTERN
TREGO...EASTERN LANE...NORTHWESTERN RUSH AND SOUTHERN ELLIS COUNTIES
UNTIL 800 PM CDT...

At 714 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Antonino to near Beeler.
Movement was east at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hays, Ellis, Ness City, Catherine, Ransom, McCracken, Brownell,
Yocemento, Cedar Bluff, Munjor, Arnold, Toulon, Antonino and Riga.

LAT...LON 3894 9905 3842 9978 3848 10025 3850 10025
      3894 9967
TIME...MOT...LOC 0014Z 275DEG 21KT 3883 9949 3851 10015

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:05 PM CDTSpecial Weather StatementDDCGray40 min
Jul 31, 7:14 PM CDTSpecial Weather StatementDDCEllis, Ness46 min
Jul 31, 7:57 PM CDTSpecial Weather StatementDDCEllis33 min
Jul 31, 8:13 PM CDTSpecial Weather StatementDDCRush32 min
Jul 31, 8:38 PM CDTSpecial Weather StatementDDCRush37 min
Jul 31, 8:45 PM CDTSpecial Weather StatementDDCStafford30 min
Jul 31, 9:13 PM CDTSpecial Weather StatementDDCStafford47 min
Aug 1, 3:01 AM CDTHeat AdvisoryDDCBarber, Clark, Comanche17 hr
Aug 1, 6:19 PM CDTSpecial Weather StatementDDCStanton41 min
Aug 1, 6:28 PM CDTSpecial Weather StatementDDCKearny32 min
Aug 1, 6:58 PM CDTSpecial Weather StatementDDCHamilton, Kearny47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.